Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 7, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Mar 26, 1998, 10:10 PM CST for Loup County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 26, 1998, 10:10 PM CST (04:10 UTC)
- Expired
- Mar 26, 1998, 11:00 PM CST
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Loup County, NE
The radar
The North Platte radar (KLNX), 93 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 10:20 PM CST | Hail 0.75 | Taylor, NE | |
| Mar 26, 10:40 PM CST | Thunderstorm Wind | Taylor, NE | Downburst thunderstorm winds caused damage to a couple of farmsteads. A trailer home sustained damage as well as livestock and irrigation equipment. Other losses included a few head of cattle killed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 26, 7:00 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 2685 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
120 WUUS1 KLBF 270412 RRA SVRLBF NEC115-270500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1010 PM CST THU MAR 26 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL NEBRASKA ...LOUP COUNTY AT 1009 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 26 MILES NORTH NORTHEAST OF BROKEN BOW OR 5 MILES WEST OF TAYLOR MOVING NORTH NORTHEAST AT 40 MPH. DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... ALMERIA BY 1015 PM CST IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INTO A STRONG BUILDING. DO NOT STAND NEAR WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. JWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:51 PM CST, 7 hours 19 minutes earlier.
Area forecast discussion, Mar 26, 2:51 PM CST, 7 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 200 PM CST THU MAR 26 1998 TODAY'S FIRST PERIOD FORECAST PROBLEM...WILL THUNDERSTORMS DEVELOP AGAIN THIS EVENING? IF THEY DO, WHAT STRENGTH IS LIKELY? AT 18Z...SATELLITE WATER VAPOR IMAGERY SHOWED MOISTURE LIFTING INTO NEBRASKA FROM KANSAS AND ANOTHER PLUME THROUGH SOUTH DAKOTA AND WYOMING ABOVE THE SURFACE FRONT. IR AND VISIBLE IMAGERY AT 17Z INDICATED CUMULUS BUILDUPS AHEAD OF THE FRONT IN THE NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. THE KLNX WSR-88D IS SHOWING SOME WEAK ECHOES WEST AND NORTH OF ALLIANCE. DEWPOINTS AT THE SURFACE WERE AOB 40 DEGREES SOUTH AND WEST OF ONL. HOWEVER...DEWPOINTS AT OR ABOVE 50 DEGREES HAD WORKED THEIR WAY INTO SOUTHWEST KANSAS BY 19Z. AS ANOTHER LOW LEVEL JET DEVELOPS AHEAD OF THE COLORADO SURFACE LOW, THOSE HIGHER DEWPOINTS ARE LIKELY TO BE TURNED INTO CENTRAL AND SOUTH CENTRAL NEBRASKA. BY 06Z TONIGHT...THE ETA HAS THE DEWPOINT VALUES OF 10C AS FAR WEST AS A POINT BETWEEN LBF AND VTN. THE CONVECTION NOW DEVELOPING IN THE PANHANDLE WILL PROBABLY REMAIN OVER A DRY BOUNDARY LAYER THIS EVENING UNTIL THE LOW LEVEL JET DEVELOPS AND PULLS THE 50 DEGREE DEWPOINTS INTO CENTRAL NEBRASKA. AS A RESULT...THUNDERSTORMS THAT DO DEVELOP INITIALLY WILL BE HIGH-BASED LOW PRECIPITATION TYPES WITH DOWNBURST WIND BEING THE GREATEST THREAT. WIND PROFILERS AT 19Z INDICATE 500MB WIND OF 50 TO 60 KTS AND 700MB WIND OF 30 TO 35 KTS WITH VERY LITTLE DIRECTIONAL SHEAR. IF THAT SHEAR DOESN'T TEAR THE UPDRAFTS APART, THERE IS A REAL POSSIBILITY OF GRADIENT ENHANCED DOWNBURSTS AS THUNDERSTORMS MATURE. FROM THE ABOVE DISCUSSION, I WOULD RECOMMEND RAISING THE CURRENT PROBABILITIES A CATEGORY FOR CENTRAL AND NORTH CENTRAL NEBRASKA (I.E., EAST OF A VTN-LBF LINE). WEST OF THAT LINE, CURRENT POPS LOOK OKAY IN VIEW OF THE DRY BOUNDARY LAYER AND ITS LIKELY PERSISTENCE. HAVEN'T HAD TIME TO EXAMINE INFORMATION BEYOND THE FIRST PERIOD. HOWEVER, LOOKING AT THE ETA, IT APPEARS THAT SOME WRAPAROUND MOISTURE CAN BE EXPECTED OVER MOST OF THE LBF UPDATE AREA UNTIL AT LEAST MIDDAY TOMORROW WITH DRYER AIR MOVING IN AT LOW LEVELS BY 00Z TOMORROW EVENING. SUGGESTED CCF PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS CONTAINED WITHIN THE PRODUCT OMAZFPNE. LBF EB 045/063 035/062 035 49441 VTN EB 045/063 036/061 037 49531 OGA EB 047/064 036/063 036 49441 IML EB 047/064 037/064 037 49441 BBW EB 046/062 038/061 038 49551 ANW EB 046/063 037/060 038 49531 ONL EB 046/061 038/060 039 49551 SPRINGER
In the hours before
Local storm report, Mar 26, 8:56 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
856 PM CST THU MAR 26 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM MAXWELL NE 0.75 INCH HAIL
03/26/98 LINCOLN
M. MUTCHLERLocal storm report, Mar 26, 9:25 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
925 PM CST THU MAR 26 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM CALLAWAY NE 1.00 INCH HAIL
03/26/98 CUSTER
M. MUTCHLERLocal storm report, Mar 26, 9:25 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
925 PM CST THU MAR 26 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM CALLAWAY NE 1.00 INCH HAIL
03/26/98 CUSTER
M. MUTCHLERLocal storm report, Mar 26, 9:56 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
956 PM CST THU MAR 26 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM BROKEN BOW NE 1.00 INCH HAIL
03/26/98 CUSTER HAIL COVERED THE GROUND
M. MUTCHLERLocal storm report, Mar 26, 9:56 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
956 PM CST THU MAR 26 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM BROKEN BOW NE 1.00 INCH HAIL
03/26/98 CUSTER HAIL COVERED THE GROUND
M. MUTCHLERSpecial weather statement, Mar 26, 10:09 PM CST, 1 minute before
NEZ023>027-035>038-057>059-069>071-270445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1009 PM CST (909 PM MST) THU MAR 26 1998 ...SEVERE THUNDERSTORM WATCH 120 CANCELLED FOR PARTS OF SOUTHWEST AND WEST CENTRAL NEBRASKA...BUT REMAINS IN EFFECT FOR PARTS OF CENTRAL NEBRASKA... THE SEVERE THUNDERSTORM WATCH PREVIOUSLY ISSUED FOR SOUTHWEST AND WEST CENTRAL NEBRASKA HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...GRANT...HOOKER...THOMAS...ARTHUR...MCPHERSON...LOGAN... KEITH...PERKINS...LINCOLN...CHASE...HAYES AND FRONTIER COUNTIES. THE SEVERE THUNDERSTORM WATCH WILL REMAIN IN EFFECT UNTIL MIDNIGHT FOR BLAINE...LOUP AND CUSTER COUNTIES. SCATTERED THUNDERSTORMS WILL STILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS ACROSS BLAINE...LOUP AND CUSTER COUNTIES THROUGH MIDNIGHT. HOWEVER WEST OF THIS AREA...CONDITIONS ARE NOT AS UNSTABLE AND ANY STORMS ARE EXPECTED TO STAY BELOW SEVERE LIMITS. SCATTERED THUNDERSTORMS ARE EXPECTED TO COME TO AN END DURING THE EARLY MORNING HOURS ACROSS SOUTHWEST NEBRASKA. STOPPKOTTE
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 7:41 PM CST | Severe Thunderstorm Warning | LBF | Chase | 64 min |
| Mar 26, 8:37 PM CST | Severe Thunderstorm Warning | LBF | Lincoln | 63 min |
| Mar 26, 9:18 PM CST | Severe Thunderstorm Warning | LBF | Custer | 62 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.